Diabetic emergency

Diabetes is a lifelong medical condition where the body cannot produce enough insulin. Insulin is a chemical made by the pancreas (a gland behind the stomach), which regulates the blood sugar (glucose) level in the body.

Normally our bodies automatically keep the right blood sugar levels, but for someone with diabetes their body can’t. Instead, they have to control the blood sugar level themselves by monitoring what they eat, and taking insulin injections or pills.

There are two types of diabetes: Type1, or insulin-dependent diabetes, and Type 2, also known as non-insulin-dependent diabetes.

Sometimes people who have diabetes may have a diabetic emergency, where their blood sugar becomes either too high or too low. Both conditions are potentially serious and may need treatment in hospital.

Click here to watch a instructional video for more information or continue reading below.

Hyperglycemia

Too little insulin can cause high blood sugar (hyperglycemia).

If it’s not treated and gets worse, the person can gradually become unresponsive (going into a diabetic coma). So it’s important to get them to see a doctor in case they need emergency treatment.

Hypoglycemia

Too much insulin can cause low blood sugar or hypoglycemia (hypo).

This often happens when someone with diabetes misses a meal or does too much exercise. It can also happen after someone has had an epileptic seizure or has been binge drinking.

If someone knows they are diabetic, they may recognize the start of a hypo attack, but without help they may quickly become weak and unresponsive.

What to look for – Diabetic emergency

If you think someone is having a diabetic emergency, you need to check against the symptoms listed below to decide if their blood sugar is too high or too low.

High blood sugar (hyperglycemia)

• Warm, dry skin

• Rapid pulse and breathing

• Fruity sweet breath

• Really thirsty

• Drowsiness, leading to unresponsiveness if not treated

Low blood sugar (hypoglycemia)

•  Weakness, faintness or hunger

•  Confusion and irrational behavior

•  Sweating with cold, clammy skin

•  Rapid pulse

•  Trembling

•  Deteriorating level of response

•  Medical warning bracelet or necklace and glucose gel or sweets

•  Medication such as an insulin pen or tablets and a glucose testing kit

What you need to do ‒ for high blood sugar (hyperglycemia)

Call 911 straight away for medical help and say that you suspect hyperglycemia.

While you wait for help to arrive, keep checking their breathing, pulse and level of response.

If they lose responsiveness at any point, open their airway, check their breathing and prepare to treat someone who’s become unresponsive.

What you need to do ‒ for low blood sugar (hypoglycemia)

Help them sit down. If they have their own glucose gel, help them take it. If not, you need to give them something sugary like fruit juice, a fizzy drink, three teaspoons of sugar, or sugary sweets.

If they improve quickly, give them more sugary food or drink and let them rest. If they have their glucose testing kit with them, help them use it to check their glucose level. Stay with them until they feel completely better.

If they do not improve quickly, look for any other causes and then call 911 for medical help.

While waiting, keep checking their responsiveness, breathing and pulse.

What you need to do ‒ if you’re unsure whether their blood sugar is high or low

If you’re not sure whether someone has high or low blood sugar, give them something sugary anyway, as this will quickly relieve low blood sugar and is unlikely to do harm in cases of high blood sugar

If they don’t improve quickly, call 911 for medical help.

f they lose responsiveness at any point, open their airway, check their breathing and prepare to treat someone who’s become unresponsive.

Source: St John Ambulance First Aid Reference Guide

 

You can leave a response, or trackback from your own site.

Leave a Reply

Powered by WordPress
Kokamo Group 119 Douglas Ridge Mews SE Calgary, Alberta, Canada T2Z 2M2 +1(587)333-6869